Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 169, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 14, 2019, 3:27 PM EDT for Barbour County, Randolph County, Taylor County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 14, 2019, 3:27 PM EDT (19:27 UTC)
- Expired
- Jul 14, 2019, 4:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barbour County, WV, Randolph County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 163 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:45 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 14, 2:45 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 245 PM EDT Sun Jul 14 2019 .SYNOPSIS... A weak cold front stalls across the area tonight into Monday. Unsettled weather is expected for much of the work week, possibly including the tropical remnants of Barry around midweek. && .NEAR TERM /THROUGH MONDAY/... As of 208 PM Sunday... Sfc front/boundary is slowly pushing south across the far northern CWA early this afternoon. GOES East satellite imagery indicates TCP and a few Cb occurring within MLCAPE axis of roughly 1000 to 1500 j/kg. Convection should continue to develop through mid/late afternoon and slowly drift to the SE, potentially dropping brief heavy rainfall along its path. DCAPE values are prog to be upwards of 800 to 1000 j/kg through mid afternoon, so an isolated strong storm can not be ruled out, but should generally be isolated in occurrence given the increasingly deeper moisture profiles. Convection should diminish early this evening with the onset of nocturnal cooling. Debris CI should dissipate overnight with river valley fog possible by late in the night, but some uncertainty exists regarding how much fog may actually occur (wind fields just off the surface may be slightly too strong). Additional diurnally driven convection may occur during the day Monday, primarily across the southern and western CWA where the aforementioned boundary is prog to stall. Much more humid feeling tonight with min temps a few degrees warmer than this morning's values. Humid and very warm on Monday with afternoon heat indices well into the 90s across much of the lower elevations. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... As 235 PM Sunday... Moisture associated with the remnants of Barry continue to stream in from the west as a ridge axis centered overhead to the SE coast holds fast at the start of the short term. A warm frontal band associated with the remnant low may produce a few showers overnight, but ridging ought to keep most of the area dry. Otherwise, expect fog to develop during the morning. Tuesday, dewpoints in the 70's and temps near 90 allow for destabilization on the order of 1500 J/kg MLCAPE, more than enough to support afternoon and evening storms. Fairly sizable DCAPE on the order of 500-1000 J/kg exists as well, so an isolated microburst threat is there. Weak wind fields don't support organized/long-lived convection so expecting pulse storms with an eastward drift. Wednesday, models agree that what little remains of Barry will enter the area from the west, picked up as a trough in the prevailing westerly jet stream aloft. Although long-range models agree on this general synoptic set up, overall system strength differs; the GFS suggests more of a weakened, open wave whereas the ECMWF features a better organized, closed surface low moving into the northern Ohio Valley by Wednesday. With ample moisture availability, heavy rainfall potential is there, however forcing remains the main uncertainty. A stronger, more organized low a la ECMWF has rainfall potential 1-1.5" for the front half of this system in the short term whereas the weaker solution brings in up to 1" or so widepsread rainfall amounts. Given current system track, heavier amounts would fall over the Ohio Valley and perhaps across the mountains. On a different note, will have to keep an eye on dew points as apparent temperatures start to flirt with heat advisory criteria in some portions of the lowlands. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 245 PM Sunday... Upper level trough crosses Wednesday night, allowing dry air to filter in through the upper levels. This cuts PWATS down from the 2-2.5" range down to the 1-1.5" range, so although the heavy rainfall threat is reduced, showers and storms continue and could still be locally heavy. Expect up to an additional 0.5" or so of rainfall on average as forcing exits Thursday into early Friday. When all is said and done, expecting around 1-1.5" with some spots perhaps near 2" rainfall between the heavier short term rains and the lighter long term rains. All in all not a particularly significant post-tropical rainfall event given the rate of decay seen with Barry over the Mississippi Valley. At this time, flash flood threat looks to be relatively low. Long-range model agreement falls off during the weekend in the mid- latitudes. A more progressive solution brings another trough through with renewed shower/storm chances at the Saturday, however the building ridge across the southern CONUS may preclude any wave from making it as far south as our area with model trends to support this. Regardless, expecting a warm trend heading into and through the weekend with highs topping 90 in most lowland locations, dew points in the 70's, and diurnally driven showers/storms possible. Naturally it's a bit far in advance to start talking heat advisories however CPC outlooks and model trends point to the possibility Friday, through the weekend, and beyond. Temperatures from an operational blend are accepted. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 134 PM Sunday... Cu field is quickly developing across much of the area, as of writing, as llvl moisture values are increasing. A weak sfc front will slide south into the region this afternoon with sct convection expected to develop from roughly the vcnty of KCMH to KPKB to KCKB to KEKN. Have carried VCTS for KPKB/KCKB/KEKN to account for this. Elsewhere, distance from the boundary should preclude much, if an, precip development today. Cu field dissipates tonight, and if debris CI diminishes, then areas of fog may develop by late in the night with poor flight rules prevailing. Morning stratus/fog should mix out and transition to a renewed Cu field Mon morning. WNWrly sfc winds 5 to 10 kts this afternoon, generally becoming light/calm overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing and coverage of convection is a little uncertain. Fog coverage late tonight may be less than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M L HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H L M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H L AFTER 18Z MONDAY... IFR fog possible during late night and early morning hours for several of the days this week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RH/MC NEAR TERM...RH SHORT TERM...MC LONG TERM...MC AVIATION...RH
Hazardous weather outlook, Jul 14, 5:11 AM EDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 511 AM EDT Sun Jul 14 2019 OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-150915- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason- Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- 511 AM EDT Sun Jul 14 2019 This Hazardous Weather Outlook is for portions of southeast Ohio, and much of the northern lowlands of West Virginia. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. Showers and storms Sunday afternoon may induce locally heavy rainfall, especially in training storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. The remnants of Tropical Storm Barry are expected to move close to the area during the middle of the work week. Localized heavy rain is possible and may lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034- 515>526-150915- Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell- Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 511 AM EDT Sun Jul 14 2019 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, much of the southern lowlands of West Virginia, and the West Virginia mountains. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. The remnants of Tropical Storm Barry are expected to move close to the area during the middle of the work week. Localized heavy rain is possible and may lead to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 2:26 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 34 min |
| Jul 14, 2:39 PM EDT | Severe Thunderstorm Warning | RLX | Wood | 36 min |
| Jul 14, 4:18 PM EDT | Special Weather Statement | RLX | Barbour | 27 min |
| Jul 14, 5:15 PM EDT | Flash Flood Warning | RLX | Barbour, Randolph | 3 hr |
| Jul 14, 5:45 PM EDT | Flash Flood Warning | RLX | Barbour, Taylor | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.